Alert archive / Illinois / Tornado Warnings in 2020
Tornado Warning 25, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Nov 10, 2020, 4:18 PM CST for LaSalle County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 10, 2020, 4:18 PM CST (22:18 UTC)
- Expired
- Nov 10, 2020, 4:45 PM CST
- In force
- 27 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County LaSalle County, IL
The radar
The Chicago radar (KLOT), 58 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 4:32 PM CST | TSTM WND GST 76 | 2nw Serena, IL | 76 MPH MEASURED WIND GUST. 3-5 MINUTE DURATION OF 60-70 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 2:05 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WFUS53 KLOT 102218
TORLOT
ILC099-102245-
/O.NEW.KLOT.TO.W.0025.201110T2218Z-201110T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
418 PM CST Tue Nov 10 2020
The National Weather Service in Chicago has issued a
* Tornado Warning for...
Northeastern La Salle County in north central Illinois...
* Until 445 PM CST.
* At 418 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Serena, or 8 miles north of Ottawa,
moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Serena around 425 PM CST.
Leland around 430 PM CST.
Sheridan and Lake Holiday around 435 PM CST.
Somonauk around 440 PM CST.
Other locations impacted by this tornadic thunderstorm include
Harding, Prairie Center and Millington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4163 8882 4163 8860 4150 8860 4140 8891
4149 8894
TIME...MOT...LOC 2218Z 230DEG 41KT 4147 8888
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Carlaw2 follow-up statements
180
WWUS53 KLOT 102229
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
429 PM CST Tue Nov 10 2020
ILC099-102245-
/O.CON.KLOT.TO.W.0025.000000T0000Z-201110T2245Z/
La Salle IL-
429 PM CST Tue Nov 10 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR
NORTHEASTERN LA SALLE COUNTY...
At 428 PM CST, a severe thunderstorm capable of producing a tornado
was located over Sheridan, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Lake Holiday and Somonauk around 435 PM CST.
Other locations impacted by this tornadic thunderstorm include
Millington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4163 8874 4163 8860 4150 8860 4144 8879
4151 8884
TIME...MOT...LOC 2228Z 237DEG 40KT 4152 8873
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Carlaw899
WWUS53 KLOT 102246
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
446 PM CST Tue Nov 10 2020
ILC099-102256-
/O.EXP.KLOT.TO.W.0025.000000T0000Z-201110T2245Z/
La Salle IL-
446 PM CST Tue Nov 10 2020
...THE TORNADO WARNING FOR NORTHEASTERN LA SALLE COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 800 PM CST for north central
and northeastern Illinois.
LAT...LON 4163 8874 4163 8860 4150 8860 4144 8879
4151 8884
TIME...MOT...LOC 2246Z 230DEG 41KT 4164 8854
$$
CarlawWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Nov 10, 1:53 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Nov 10, 1:53 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
153 PM CST Tue Nov 10 2020
.SHORT TERM...
153 PM CST
Through Wednesday night...
For the strong-severe threat:
No big changes in the forecast thinking as our robust autumn storm
system is really starting to crank out west. Noting a corridor of
3-5 mb/2 hour observed pressure falls across north-central Iowa,
heralding the arrival of the maximized mass divergence aloft and
more rapidly falling surface pressures. Spotty shower activity
has developed along the initial quasistationary boundary which is
just now sneaking into the Wisconsin/Illinois state line region,
and have seen some very gradual intensification with the first GLM
lightning flashes noted to our north.
High-resolution guidance remains in very good agreement regarding
the salient convective trends as we head into late this afternoon
and evening, and these depictions match upstream radar and
satellite observations well. We continue to expect a narrow line
of strongly-forced convection to sweep across our forecast area
roughly during the 3 PM - 8 PM timeframe (earlier west, later
east), delivering a threat for strong-severe wind gusts, small
hail, and even a few brief tornadoes. Overall, the severe weather
threat as a whole is seemingly maximized roughly west of a Pontiac
to McHenry line where instability and low-level lapse rates are
forecast to peak, and indeed we're noting a narrow corridor of
slightly higher dewpoints attempting to surge northward out of
central Illinois. With severe-caliber winds present just 2,000
feet off the surface, momentum transfer from any modestly
developed updrafts will be capable of producing 60 to perhaps 70
mph wind gusts given this and the already fast storm motions near
50-60 mph. ILX's special 19z sounding still does show an
appreciable amount of convective inhibition to surface-based
parcels, as well as three distinct warm layers around 850, 700,
and 600 mb which will take a little time yet to lift and cool, but
the trends are definitely towards cooling/saturating, especially
at 700 mb. Electrification trends are definitely upwards to our
south.
We additionally continue to note some gradual/subtle backing of
the surface flow across our western locales, closer to the
vicinity of the developing surface low/pressure falls. Even a few
degrees of backing will result in additional enlargement of the
already sizable hodographs--recent DVN VWP supports about 350-400
m2/s2 of 0-3 km SRH. SHERBE parameter is also forecast to
increase past 2, supporting the threat for QLCS tornado activity
with associated LEWPs and any supercellular structures that manage
to develop. Main area of concern for a locally maximized tornado
threat is roughly in a region bounded by a Streator to Aurora to
Woodstock line or thereabouts.
Could see just a bit of elevated convection develop behind the
surging cold front, but expect precipitation-free conditions to
return area-wide by midnight or so (likely by 6-7 PM out west).
Cooler but sunny and less windy conditions are expected on
Wednesday.
For the synoptic wind gusts:
A 120+ kt jet max is located over IA/MN, heading north as it exits
a 300 mb trough over the Cent Plains. Surface low pressure just
west of the CWA over eastern Iowa is moving northeast with
associated front stretching south through MO into NE TX. Narrow
band of showers and thunderstorms are moving into IL with front.
12Z DVN & ILX soundings have a decent CAP at 900 mb, although
lapse rates above CAP are decent at 8.4 C/km at DVN; 6.4 at ILX.
Low-level winds of 50 kts at 850 working down to 40 kts at 925 mb
can be seen on the soundings. Surface observations show S-SW winds
steady at around 20 kts with gusts in the upper 20s to mid 30s.
We began the shift with small craft advisory till noon CST, and a
Gale Warning beginning at noon CST until 3 AM CST/11/09Z
As the gradient tightens with approaching low/front, anticipate
winds to continue to increase this afternoon into the early
evening. Additionally, although the 900 MB CAP will limit
mixing, 40 kt+ winds exist below the CAP, and mixing throughout
that region will lead to 45 to 50 mph gusts.
Winds will be westerly by 06Z with passage of front, and stay
westerly throughout the reminder of Tuesday night into early
Wednesday morning. High pressure quickly moves to our south,
reducing gradient / winds throughout Wednesday, and turning winds
back to south-southwesterly by Wednesday evening.
Carlaw/BKL
&&
.LONG TERM...
1250 PM CST
Thursday through Tuesday...
No substantial changes to the previous forecast (see discussion
below) for Thursday into early next week as more seasonable
conditions for mid- November take hold across the region. Expected
precipitation beginning around daybreak Saturday still looks to
fall as nearly all rain. Thermo profiles suggest some wet
snowflakes or sleet can mix in if the precip begins early enough
Saturday morning, but the bulk of the QPF for the event will be in
the form of rain.
Kluber
Previous Discussion...
326 AM CST Tuesday
Quiet and much more seasonable conditions are in store to close
out the work week, followed by probable light rain on Saturday.
A cold front passage on Sunday will bring a cool down to start
next work week.
Surface high pressure will exit east on Thursday, allowing high
temperatures to edge back slightly above normal in the mid 50s. A
fast moving short-wave trough and associated dry cold front
passage will bring a decent cool down late Thursday night into
Friday, with highs only in the 40s on Friday. After a seasonably
chilly start to Friday night under dry surface high pressure, the
next short-wave trough approaching from the Plains will induce
robust warm advection later Friday night into Saturday.
The time needed for top-down saturation will probably result in
p-type being mostly rain even for interior northern areas, as
strengthening southerly flow aloft and southeast surface winds
shouldn't provide much impediment to quickly rising surface temps
into Saturday morning. Saturday looks to be a rather raw day with
brisk southeast winds and temps holding in the 40s for most areas.
We should be able to bump up PoPs in later forecasts for
Saturday, as the ECMWF and GFS suites have remained consistent
with this event.
A warm front will lift northward Saturday night into Sunday, with
brief above normal temps potentially well into the 50s. How mild
(or not) temps get on Sunday will depend on how quickly cold front
trailing from deepening low north of the Great Lakes swings
across the area. There will be gusty west-southwest winds in the
wake of the cold front Sunday afternoon-evening. While the
official forecast only shows a modest cool down for next Monday,
recent deterministic runs indicate 850 mb temps of -5C or cooler,
so highs could be at least a few degrees cooler. The cool-down
will be accompanied by brisk/gusty westerly winds.
Castro
&&
.AVIATION...
For the 18Z TAFs...
A very active next 12 hours is expected across northern Illinois
and northwest Indiana as a strong cold front crosses the area. SSW
winds will continue to increase ahead of the cold front, with
gusts in excess of 35 knots by 21Z. For the Chicago metro sites, a
narrow window exists in the 22-00Z timeframe for SSW gusts of
40-45 knots immediately ahead of the front.
An axis of deep convection, currently beginning to develop across
northern Missouri, should continue to expand northward along the
cold front this afternoon. With 50 kt winds as low as 1.5 kft AGL,
these thunderstorms will be capable of producing 50kt+ gusts at
the surface. Very isolated gusts to 60 knots are possible. The
window for this convection will be quite narrow, less than an hour
at any given point, due to storm motions of around 50 kt.
Estimated arrival time of the convection/front is 22-23Z at RFD,
around 00Z for DPA/ORD, 00-01Z for MDW, and around 01Z for GYY.
Immediately behind the front for several hours, WSW winds are
expected to gust up to 40 knots. These winds will gradually
diminish through the night, with some gusts to around 20 knots
lingering through daybreak Wednesday.
Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ008-ILZ010-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
ILZ033-ILZ039-ILZ105-ILZ106-ILZ107-ILZ108 until 10 PM
Tuesday.
Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-
ILZ103-ILZ104 until 3 AM Wednesday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011 until 10 PM Tuesday.
LM...Gale Warning...nearshore waters until 3
AM Wednesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Nov 10, 1:35 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
135 PM CST Tue Nov 10 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-111945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
135 PM CST Tue Nov 10 2020 /235 PM EST Tue Nov 10 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited damaging wind risk...up to 70 mph.
Elevated Non thunderstorm wind Risk.
DISCUSSION...
A fast moving line of thunderstorms will shift through the area
late this afternoon and into the evening with a threat for
damaging wind gusts, and a few tornadoes. The main area of concern
for a higher tornado threat is roughly west of a Streator to
Aurora to Woodstock line, while a damaging wind threat exists
across much of the area.
Strong and gusty winds to 50 mph remain possible both before and
after the line of thunderstorms, from the south during the
afternoon and from the west in the evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and early evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast around 60 mph.
LMZ740>745-111945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
135 PM CST Tue Nov 10 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited thunderstorm wind gust risk...up to 60 kts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Sunday and Monday...
Hazardous conditions for small craft are likely.
Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Nov 10, 4:03 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
403 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 2 NW PERU 41.35N 89.15W
11/10/2020 M63 MPH LA SALLE IL AWOS
ILLINOIS VALLEY REGIONAL AIRPORT - KVYS.
&&
BBLocal storm report, Nov 10, 4:05 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
405 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 2 SSW ROCHELLE 41.89N 89.08W
11/10/2020 M58 MPH OGLE IL AWOS
AWOS STATION KRPJ ROCHELLE AIRPORT.
&&
BBLocal storm report, Nov 10, 4:06 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
406 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST POPLAR GROVE 42.37N 88.82W
11/10/2020 E70 MPH BOONE IL AMATEUR RADIO
ESTIMATED 70 MPH WINDS FOR FIVE MINUTES WITH
PEA SIZE HAIL.
&&
BBLocal storm report, Nov 10, 4:07 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
407 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST MENDOTA 41.55N 89.12W
11/10/2020 E65 MPH LA SALLE IL NWS EMPLOYEE
ESTIMATED 60 TO 70 MPH WIND GUSTS.
&&
BBLocal storm report, Nov 10, 4:09 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
409 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST ROSCOE 42.41N 89.01W
11/10/2020 E70 MPH WINNEBAGO IL PUBLIC
NUMEROUS LARGE TREE BRANCHES DOWN. TIME
ESTIMATED BY RADAR.
&&
BBLocal storm report, Nov 10, 4:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
410 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 3 NNW PERU 41.37N 89.15W
11/10/2020 E70 MPH LA SALLE IL PUBLIC
&&
MDBThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 2:58 AM CST | Wind Advisory | LOT | Boone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more | 24 hr |
| Nov 10, 2:48 PM CST | Severe Thunderstorm Warning | LOT | Lee, Ogle | 72 min |
| Nov 10, 3:20 PM CST | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Lee, Ogle, Winnebago | 70 min |
| Nov 10, 3:48 PM CST | Severe Thunderstorm Warning | LOT | LaSalle | 57 min |
| Nov 10, 3:50 PM CST | Severe Thunderstorm Warning | LOT | Kane, McHenry | 55 min |
| Nov 10, 4:10 PM CST | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Kendall | 80 min |
| Nov 10, 4:34 PM CST | Severe Thunderstorm Warning | LOT | Grundy, LaSalle, Livingston | 71 min |
| Nov 10, 4:38 PM CST | Severe Thunderstorm Warning | LOT | Cook, DuPage, Lake, McHenry | 82 min |
| Nov 10, 4:44 PM CST | Special Marine Warning | LOT | 2 hr | |
| Nov 10, 4:54 PM CST | Severe Thunderstorm Warning | LOT | Cook, Will | 81 min |
| Nov 10, 5:47 PM CST | Special Weather Statement | LOT | Ford, Kankakee | 43 min |
Nearby
Tornado Warnings in Illinois, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.